Alert archive / North Carolina / Special Weather Statements in 2018
Special Weather Statement, NWS Blacksburg, VA
NWS Blacksburg, VA issued this special weather statement at Aug 4, 2018, 7:49 PM EDT for Alexander County, North Carolina. It was in force for 26 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 4, 2018, 7:49 PM EDT (23:49 UTC)
- Expired
- Aug 4, 2018, 8:15 PM EDT
- In force
- 26 min
- Issued by
- NWS Blacksburg, VA
County Alexander County, NC
The radar
The Roanoke radar (KFCX), 137 km from the middle of the area, began a volume at 23:48 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 11.8 hours before the alert went out and 117 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 69 J/kg
- Mixed-layer CIN
- -54 J/kg
- Mixed-layer LCL
- 665 m above ground
- 0-6 km bulk shear
- 21 kt
- 0-1 km storm-relative helicity
- -9 m²/s²
- 0-3 km storm-relative helicity
- 17 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
427
WWUS81 KRNK 042349
SPSRNK
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT AUG 4 2018
NCZ019-050015-
Wilkes-
749 PM EDT SAT AUG 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...
Until 815 PM EDT.
At 746 PM EDT, strong thunderstorms were clustered over Boomer.
These thunderstorms were drifting southward toward the
Wilkes, Caldwell and Alexander County border.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall can be expected, which may lead to ponding of water or
minor flooding.
Locations impacted include...
Wilkesboro...
Boomer...
Wilkesboro Reservoir...
and Moravian Falls.
Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding or ponding of water on roadways. Do not
drive your vehicle through flooded roadways.
LAT...LON 3602 8135 3605 8139 3613 8139 3613 8105
3605 8103 3604 8105 3603 8106 3603 8110
3604 8111 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 2346Z 297DEG 2KT 3605 8124
$$
LocontoWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this special weather statement went out at Aug 4, 7:01 PM EDT, 48 minutes earlier.
Area forecast discussion, Aug 4, 7:01 PM EDT, 48 minutes before
Area Forecast Discussion National Weather Service Blacksburg VA 701 PM EDT Sat Aug 4 2018 .SYNOPSIS... High pressure will gradually build across the region this weekend. This will allow for mainly dry weather, although isolated to widely scattered showers or thunderstorms will dot the mountains into early next week. && .NEAR TERM /THROUGH SUNDAY/... Update as of 630 PM EDT Saturday... With deeper convection continuing to line up and train across areas just east of the Blue Ridge, have updated to up pops to likelys across portions of northwest NC into southern Va. This along and east of a tongue of moisture convergence and within the instability gradient seen along and south of the VA/NC border. Still expecting coverage to slowly fade out as we get closer to sunset but may be later given such slow movement and redevelopment just ahead of the band. No other changes for now. Previous discussion as of 230 PM EDT Saturday... The operational models are in good agreement with the evolution of the upper air pattern over the next 24-36 hours, with an upper level short wave trof deepening as it moves into our forecast area on Sunday. The NGM may be too robust in closing this upper low tomorrow afternoon. Meanwhile at the surface, weak high pressure will build into the region tonight. With light winds and a moist ground, expect areas of fog and stratus to again develop overnight, especially in the mountains where SREF indicates the highest probabilities of low ceilings and visibilities. Isolated showers across the mountains this evening will quickly diminish with loss of heating. Leaned toward the cooler guidance values for lows tonight based on how guidance verified with this morning's low temperatures. Bumped up high temperatures a couple of degrees on Sunday with mostly sunny skies and increasing 1000-850mb thicknesses. Forecast soundings across much of the forecast area indicate a significant amount of mid-level dry air will would inhibit convection. In northwest NC, however, forecast soundings are more moist and with modest instability, so kept widely scattered thunderstorms in west. Confidence on the northward extent of isolated showers and storms is low, as while this area is closer to a pocket of mid-level cooler air, the airmass is much drier. && .SHORT TERM /SUNDAY NIGHT THROUGH TUESDAY NIGHT/... As of 230 PM EDT Saturday... High pressure at the surface and dry air aloft will keep most of the area rain free through the period. The exception would be the northwest North Carolina and southwest Virginia mountains where deeper moisture and weak convergences will bring a chance for afternoon and evening thunderstorms each day. Steering currents are weak, however PWATs are above average. Therefore, pulse storms will be slow-moving and have the potential for heavy downpours and/or wet microbursts. Afternoon temperatures will run a few degrees warmer than normal with 80s across the mountains to the low 90s across the foothills and piedmont counties. Overnight lows will mimic dew points with a range from the mid to upper 60s across the foothill and mountain counties to the lower 70s over the piedmont. && .LONG TERM /WEDNESDAY THROUGH SATURDAY/... As of 230 PM EDT Saturday... Return to another unsettled/wet period appears in store during the extended outlook as brief ridging across the southeast states breaks down early in the period with a return to upper troffiness by midweek. This will allow for moisture to quickly return ahead of a series of cold fronts that will dive southeast toward the region before likely stalling near or just east of the region by Friday. Main aspect of this will be with increasing coverage of daily showers and thunderstorms Wednesday into Thursday when 500 mb heights will be lower and perhaps coupled with pieces of shortwave energy coming around an upper level ridge along the Gulf coast. Thus plan to have high chance to likely PoPs Wednesday and Thursday. Depending on where the frontal boundary stalls Thursday night, will carry low confidence chance PoPs for the area Friday and Saturday. Will see temperatures return to more summery levels as midweek 850 mb warming combines with periods of westerly flow to push highs to around 90 east, and well into the 80s west through midweek. This before seeing some slight late week cooling as the combination of fronts/moisture act to temper highs back into the 70s and 80s. && .AVIATION /00Z SUNDAY THROUGH THURSDAY/... As of 700 PM EDT Saturday... Confidence is high that good flying conditions will persist through the evening with any convection remaining south/west of the TAF sites. Otherwise continued light winds overnight along with a moist ground will again lead to fog and stratus late tonight into early Sunday with ceilings and vsbys falling to MVFR/IFR categories at most TAF sites. Confidence is higher these conditions will occur in the mountains and espcly the typical valley locations that usually see IFR or even LIFR in fog. As was the case Saturday, any stratus and fog will quickly erode Sunday morning followed by a scattered cumulus field and perhaps isolated convection. However this again looks confined to the mountains and too iffy to include mention at any terminal location for now. Extended... A return to a more summerlike pattern is expected for the upcoming week limiting storms to mainly the afternoon/evening variety. However does appear that better coverage of storms could be during the midweek period as a weak cold front attempts to cross the area by Thursday. Otherwise any fog/stratus should be limited to pre- dawn hours, thus yeilding primarily VFR outside of afternoon/evening convection. && .RNK WATCHES/WARNINGS/ADVISORIES... VA...None. NC...None. WV...None. && SYNOPSIS...PH NEAR TERM...JH/PH SHORT TERM...RCS LONG TERM...RCS AVIATION...JH/PH/PM
Hazardous weather outlook, Aug 4, 2:51 PM EDT, 4 hours 58 minutes before
Hazardous Weather Outlook National Weather Service Blacksburg VA 251 PM EDT Sat Aug 4 2018 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>044-507-508-051900- Ashe-Alleghany NC-Surry-Stokes-Rockingham-Caswell-Watauga-Wilkes- Yadkin-Tazewell-Smyth-Bland-Giles-Wythe-Pulaski-Montgomery-Grayson- Carroll-Floyd-Craig-Alleghany VA-Bath-Roanoke-Botetourt-Rockbridge- Patrick-Franklin-Bedford-Amherst-Henry-Pittsylvania-Campbell- Appomattox-Buckingham-Halifax-Charlotte-Mercer-Summers-Monroe- Eastern Greenbrier-Western Greenbrier- 251 PM EDT Sat Aug 4 2018 This Hazardous Weather Outlook is for north central North Carolina, northwest North Carolina, central Virginia, south central Virginia, southwest Virginia, west central Virginia and southeast West Virginia. .DAY ONE...This afternoon and tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. RCS
In the hours before
Special weather statement, Aug 4, 4:18 PM EDT, 3 hours 31 minutes before
Special Weather Statement National Weather Service BLACKSBURG VA 418 PM EDT SAT AUG 4 2018 NCZ005-VAZ043-044-042100- Rockingham-Henry-Pittsylvania- 418 PM EDT SAT AUG 4 2018 ...A STRONG THUNDERSTORM WILL AFFECT NORTH CENTRAL ROCKINGHAM...SOUTHWESTERN PITTSYLVANIA AND SOUTHERN HENRY COUNTIES AND THE CITY OF MARTINSVILLE... Until 500 PM EDT. At 418 PM EDT, a strong thunderstorm was located over Horse Pasture, moving southeast at 15 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Eden... Martinsville... Spencer... Axton... and Villa Heights. This includes The following Locations The Martinsville Speedway and Martinsville Airport. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 3660 8004 3676 7993 3668 7958 3643 7975 TIME...MOT...LOC 2018Z 299DEG 12KT 3665 7991 Loconto
Local storm report, Aug 4, 4:45 PM EDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
445 PM EDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0444 PM FLOOD 3 NW INDEPENDENCE 36.66N 81.19W
08/04/2018 GRAYSON VA 911 CALL CENTER
GRAYSON COUNTY DISPATCH REPORTS WATER COVERING ELK CREEK
PARKWAY BETWEEN ELK CREEK AND INDEPENDENCE.
&&
LOCONTOSpecial weather statement, Aug 4, 5:13 PM EDT, 2 hours 36 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
513 PM EDT SAT AUG 4 2018
NCZ002-003-019-VAZ016-042200-
Surry-Wilkes-Alleghany-Carroll-
513 PM EDT SAT AUG 4 2018
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
SOUTHEASTERN ALLEGHANY...WESTERN SURRY...NORTHEASTERN WILKES COUNTIES
IN NORTHWESTERN NORTH CAROLINA AND SOUTH CENTRAL CARROLL COUNTIES IN
SOUTHWESTERN VIRGINIA...
Until 600 PM EDT.
At 513 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pipers Gap to near Barrett to Stone
Mountain State Park. Movement was southeast at 10 mph.
Winds in excess of 40 mph and half inch hail are possible with these
storms.
Locations impacted include...
Mount Airy...
Elkin...
Fairview...
Flat Rock...
and Dobson.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 3638 8117 3651 8093 3656 8089 3656 8084
3660 8087 3666 8082 3653 8056 3631 8069
3629 8073 3629 8078 3624 8096
TIME...MOT...LOC 2113Z 318DEG 8KT 3664 8086 3648 8090 3639 8106
LocontoLocal storm report, Aug 4, 5:27 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
527 PM EDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0459 PM FLOOD 4 W SANVILLE 36.72N 80.14W
08/04/2018 PATRICK VA 911 CALL CENTER
PATRICK COUNTY DISPATCH REPORTED WATER COVERING PORTIONS
OF PLEASANT VIEW DRIVE IN PATRICK SPRINGS.
&&
LOCONTOLocal storm report, Aug 4, 5:40 PM EDT, 2 hours 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
540 PM EDT SAT AUG 4 2018
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0500 PM FLOOD 1 SE MARTINSVILLE CITY 36.67N 79.85W
08/04/2018 CITY OF MARTINSVIL VA LAW ENFORCEMENT
MARTINSVILLE POLICE REPORTED OVERFLOWING POOR DRAINAGE
FLOODING WHICH HAS TEMPORARILY CLOSED INDIAN TRAIL ROAD
IN MARTINSVILLE.
&&
LOCONTOSpecial weather statement, Aug 4, 7:49 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
749 PM EDT SAT AUG 4 2018
NCZ019-050015-
Wilkes-
749 PM EDT SAT AUG 4 2018
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT
SOUTH CENTRAL WILKES COUNTY...
Until 815 PM EDT.
At 746 PM EDT, strong thunderstorms were clustered over Boomer.
These thunderstorms were drifting southward toward the
Wilkes, Caldwell and Alexander County border.
Winds in excess of 30 mph are possible with this storm. Torrential
rainfall can be expected, which may lead to ponding of water or
minor flooding.
Locations impacted include...
Wilkesboro...
Boomer...
Wilkesboro Reservoir...
and Moravian Falls.
Torrential rainfall is also occurring with this storm, and may cause
localized minor flooding or ponding of water on roadways. Do not
drive your vehicle through flooded roadways.
LAT...LON 3602 8135 3605 8139 3613 8139 3613 8105
3605 8103 3604 8105 3603 8106 3603 8110
3604 8111 3604 8114 3603 8117 3604 8120
3603 8127 3600 8132
TIME...MOT...LOC 2346Z 297DEG 2KT 3605 8124
LocontoThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 8:04 PM EDT | Areal Flood Advisory | RNK | Pittsylvania | 100 min |
| Aug 4, 1:55 AM EDT | Flash Flood Warning | RNK | City of Lynchburg | 8 hr |
| Aug 4, 3:43 AM EDT | Dense Fog Advisory | RNK | Alleghany, Bath, Bland, Botetourt, Craig, Giles and 11 more | 5 hr |
| Aug 4, 2:58 PM EDT | Special Weather Statement | RNK | Grayson | 47 min |
| Aug 4, 3:14 PM EDT | Special Weather Statement | RNK | Henry | 61 min |
| Aug 4, 3:24 PM EDT | Areal Flood Advisory | RNK | Henry, Patrick | 3 hr |
| Aug 4, 3:31 PM EDT | Areal Flood Advisory | RNK | Grayson | 2 hr |
| Aug 4, 3:47 PM EDT | Special Weather Statement | RNK | Grayson, City of Galax | 43 min |
| Aug 4, 4:18 PM EDT | Special Weather Statement | RNK | Henry, City of Martinsville | 42 min |
| Aug 4, 4:41 PM EDT | Areal Flood Advisory | RNK | Henry, City of Martinsville | 2 hr |
| Aug 4, 4:42 PM EDT | Areal Flood Advisory | RNK | Carroll, Grayson, City of Galax | 49 min |
| Aug 4, 6:17 PM EDT | Areal Flood Advisory | RNK | Patrick | 95 min |
| Aug 3, 8:58 PM EDT | Special Weather Statement | RNK | Watauga | 62 min |
| Aug 4, 5:13 PM EDT | Special Weather Statement | RNK | Surry | 47 min |
| Aug 4, 6:13 PM EDT | Areal Flood Advisory | RNK | Alleghany, Surry, Wilkes | 100 min |
Nearby
Special Weather Statements in North Carolina, 2018Every special weather statement in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.